DURBAN: 050912 Environmental Health Manager for Ethekwini Municipality Tim Houston checking on skin care capsules which have been identified as health harzard. PICTURE: GCINA NDWALANE
DURBAN: 050912 Environmental Health Manager for Ethekwini Municipality Tim Houston checking on skin care capsules which have been identified as health harzard. PICTURE: GCINA NDWALANE

Hunt for toxic acne treatment

By Anelisa Kubheka And Laea Medley Time of article published Sep 6, 2012

Share this article:

Durban - Eight Durban residents are being treated in hospital for suspected high levels of lead in their blood after taking a “toxic” over-the-counter skincare supplement.

City health authorities launched a probe of the product, Skintocare – manufactured by Indian company Bacfo Pharmaceuticals – after being tipped of by a haematologist who was treating a patient.

It was found that all the patients, mainly teenage girls, were using the product in capsule form.

“The product overall is toxic to many organs in the body, including the heart, nervous system and bones,” Tim Houston, environmental manager with the eThekwini Municipality’s health unit, said on Wednesday.

“In severe cases, after a long period of ingestion, it leads to seizures, comas and sudden death.”

Some of the consumers were tracked down by the unit, using a distribution list from the importer of the product.

Skintocare is an ayurvedic preparation imported from India and has been available through health shops and homeopaths

.

While Bacfo Pharmaceuticals has recalled the product, the health unit says there may still be residual products on the market. About 305 bottles of Skintocare had been distributed, mainly in KwaZulu-Natal, but less than a hundred have been accounted for.

The unit, which analysed the product and found that it contained significant high levels of lead, has called for outlets to remove Skintocare from their shelves immediately, and for people who have been using the product to contact their medical practitioner as soon as possible.

With more people expected to come forward, the doctor treating the eight Durban patients fears that the imported chelating agent being used to reduce lead levels in blood would quickly run out.

“The medication I am currently using to treat the patients had to be flown in on a compassionate basis from New York,” said Monica Vaithilingum, a paediatric clinical haematologist.

 

Vaithilingum said permission from the Medicines Control Council was needed to import more of the agent, but there has been a significant delay.

She said a blanket permit was needed urgently to administer the drug.

“The symptoms of lead poisoning are non-specific, so there could be people who have been using this product walking around with toxic levels in their blood and they don’t even know,” she said.

Early symptoms of lead poisoning include headaches, depression, loss of appetite, intermittent abdominal pain, nausea, diarrhoea, constipation, muscle pain and a metallic taste in the mouth.

Vaithilingum said the first patient she treated had been sick for three months before she pinpointed the problem and alerted the municipality’s health unit.

Since then, more patients have been contacted.

 

A Durban man, Phillip Ingham, whose wife and two daughters are being treated at Parklands Hospital for lead poisoning, questioned how such a potentially deadly product could make it past port authorities.

He said his wife, Sally, 49, and daughters Kate, 17, and Hannah, 14, had been taking the capsules to clear their skin.

 

The product was advertised as a research-based formulation consisting of antimicrobial, blood purifying, anti-itching, and astringent ingredients, which worked to remove the cause of blemishes, dark spots, and acne by removing toxins stored in the body.

Neil Larratt, deputy head of the municipality’s health unit, said Bacfo Pharmaceuticals had other skincare supplements on the market which were being analysed. - Daily News

Share this article: